Alert archive / North Carolina / Freeze Warnings in 2012

Freeze Warning 1, NWS Newport/Morehead City, NC

April 11, 201211 counties in North Carolina

NWS Newport/Morehead City, NC issued this freeze warning at Apr 11, 2012, 1:21 PM EDT for 11 counties in North Carolina. It took effect at Apr 12, 2012, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2012, 1:21 PM EDT (17:21 UTC)
In effect from
Apr 12, 2012, 2:00 AM EDT
Expired
Apr 12, 2012, 7:34 AM EDT
In force
6 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 76 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WWUS72 KMHX 111721
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
121 PM EDT WED APR 11 2012

...FREEZING TEMPERATURES EXPECTED TONIGHT...

.A COLD AIR MASS IS IN PLACE ACROSS EASTERN NORTH CAROLINA. WITH
CLEAR SKIES AND LIGHT WINDS TONIGHT...TEMPERATURES WILL LIKELY
DROP TO AROUND 30 BY EARLY THURSDAY MORNING... MAINLY ALONG AND
WEST OF HIGHWAY 17.

NCZ029-044>046-079>081-090>094-098-120130-
/O.UPG.KMHX.FZ.A.0001.120412T0400Z-120412T1300Z/
/O.NEW.KMHX.FZ.W.0001.120412T0600Z-120412T1300Z/
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...JACKSONVILLE
121 PM EDT WED APR 11 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT
THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* TEMPERATURES...AROUND 30.

* TIMING...OVERNIGHT INTO EARLY THURSDAY MORNING.

* IMPACTS...COLD TEMPERATURES COULD DAMAGE SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
243 
WWUS72 KMHX 112313
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
713 PM EDT WED APR 11 2012

...FREEZING TEMPERATURES EXPECTED TONIGHT...

.A COLD AIR MASS IS IN PLACE ACROSS EASTERN NORTH CAROLINA. WITH
CLEAR SKIES AND LIGHT WINDS TONIGHT...TEMPERATURES WILL LIKELY
BRIEFLY DROP TO AROUND 30 BY EARLY THURSDAY MORNING... ESPECIALLY
ALONG AND WEST OF HIGHWAY 17 AND IN SHELTERED LOCATIONS CLOSER TO
THE COAST.

NCZ029-044>046-079>081-090>094-098-121000-
/O.CON.KMHX.FZ.W.0001.120412T0600Z-120412T1300Z/
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...JACKSONVILLE
713 PM EDT WED APR 11 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURES...ISOLATED UPPER 20S AND WIDESPREAD READINGS AROUND 32
  DEGREES. 

* TIMING...EARLY THURSDAY MORNING.

* IMPACTS...COLD TEMPERATURES COULD DAMAGE SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
119 
WWUS72 KMHX 121134
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
734 AM EDT THU APR 12 2012

...FREEZE WARNING CANCELLED...

NCZ029-044>046-079>081-090>094-098-121245-
/O.CAN.KMHX.FZ.W.0001.000000T0000Z-120412T1300Z/
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...JACKSONVILLE
734 AM EDT THU APR 12 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS
CANCELLED THE FREEZE WARNING.

TEMPERATURES ARE STARTING TO RISE AND THE FREEZE THREAT HAS ENDED. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze warning went out at Apr 11, 1:13 PM EDT, 8 minutes earlier.

Area forecast discussion, Apr 11, 1:13 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
113 PM EDT WED APR 11 2012

.SYNOPSIS...
COLD HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST TODAY THROUGH
FRIDAY. THE HIGH WILL MOVE OFFSHORE SATURDAY AND CONTINUE TO
INFLUENCE THE WEATHER THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 100 PM WEDNESDAY...COLD AIR SCU MAINLY OVER NRN SECTIONS
THIS AFTN. TEMPS HAVE WARMED INTO THE UPR 50S TO LWR 60S ACRS
AREA. WILL ISSUE FREEZE WARNING SHORTLY FOR MOST INLAND COUNTIES
FOR TONIGHT.

/PREVIOUS DISCUSSION/
AS OF 315 AM WEDNESDAY...COLD FRONT NEAR THE COAST AND WILL MOVE
OFFSHORE NEXT FEW HOURS. MAIN LIFT WITH STRONG SHRT WV BEGINNING TO
SHIFT E OF AREA PER LATEST STLT IMAGERY...AND CONVECTIVE ACTIVITY
SHIFTING OFFSHORE PER RADAR. WILL KEEP SCT POPS IN THROUGH 5
AM...THEN JUST OVER SRN HALF OF COASTAL WATERS 5 AM - 8 AM.
DECREASING CLOUDS EXPECTED THROUGH 8 AM...WITH A FEW HOURS OF MOSTLY
SUNNY SKIES THIS MORNING. COLD AIR SCU EXPECTED LATE MORNING THROUGH
AFTN...THICKEST OVER NRN HALF OF AREA. MUCH COOLER TODAY WITH STRONG
CAA. USED MOS BLEND FOR MAX TEMPS UPR 50S TO LOWER 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AS OF 315 AM WEDNESDAY...MAIN FOCUS TONIGHT WILL BE IF WINDS
DECOUPLE TO ALLOW MAX RADIATIONAL COOLING INLAND...WITH MIN TEMPS
AROUND FREEZING PSBL. GIVEN RECENT HISTORY.../LAST FRIDAY NIGHT/SAT
MORNING/...LEANED TO DECOUPLING AND TEMPS COOLER THAN MOS GDNC...AND
POSTED FREEZE WATCH FOR ALL BUT COASTAL SECTIONS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 245 AM WED...NO SIG CHANGES NEEDED TO EXTENDED AT THIS TIME. A
LONGWAVE UPPER TROUGH WILL CONTINUE TO MOVE EWARD OFF THE EASTERN
SEABOARD THU AND THU NIGHT AS HIGH PRESSURE BUILDS OVER THE REGION
FOR FRI. LOW LEVEL THICKNESS VALUES AND NW FLOW SUPPORT HIGHS IN
THE UPPER 50S TO LOW/MID 60S FOR THU. COOLER AIR WILL REMAIN IN
PLACE THU NIGHT INTO EARLY FRI...GOOD RADIATIONAL COOLING
CONDITIONS IN PLACE AND WITH WINDS LIKELY DECOUPLING COULD SEE
AREAS OF FROST DEVELOP ACROSS EASTERN NC...ESP AREAS AWAY FROM THE
IMMEDIATE COAST. SFC HIGH PRES WILL BE CENTERED OVER THE AREA
FRI...THEN WILL SLIDE OFF THE SE COAST THROUGH THE WEEKEND AS
UPPER RIDGING BUILDS ALOFT. UPPER RIDGING KEEPS THE STORM TRACK N
OF THE AREA AND EXPECT DRY CONDITIONS TO PERSIST. S/SWLY FLOW
ALLOWS FOR A SIGNIFICANT WARM UP LATE IN THE WEEK AND ESPECIALLY
THIS WEEKEND WHERE A RETURN TO THE L80S IS EXPECTED AWAY FROM THE
COAST. GFS HAS BACKED OFF ON STRENGTH OF A SYSTEM DROPPING S
ACROSS THE AREA MON...ONLY BRIEFLY MOVING INTO FAR NRN SECTIONS
WHILE THE ECMWF KEEPS THE SYSTEM WELL N OF THE AREA WITH MUCH MORE
AMPLIFIED RIDGING ACROSS THE EAST COAST AND WILL CONTINUE TO KEEP
FCST DRY.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /12Z WEDNESDAY THROUGH 12Z THURSDAY/...
AS OF 100 PM WEDNESDAY...VFR CONDITIONS EXPECTED THROUGH TAF
PERIOD. VFR SCU CIGS EXPECTED DURING AFTN WITH CAA AND COLD TEMPS
ALOFT. NW WINDS WITH SOME GUSTS UP TO 25 KT THIS AFTN. WINDS
DECREASING WITH CLEARING SKIES THIS EVENING. NO CHANGES.

LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 245 AM WED...PREDOMINATE VFR CONDITIONS EXPECTED THROUGH THE
PERIOD AS HIGH PRES BUILDS IN FROM THE NW THU...MOVES OVER THE
AREA FRI THEN OFFSHORE SAT. NW WINDS WILL BECOME S/SW SAT INTO
SUN.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 100 PM WEDNESDAY...WINDS AND SEAS HAVE DIMINISHED BELOW SCA
LEVELS THUS NO SCA.

/PREVIOUS DISCUSSION/
AS OF 315 AM WEDNESDAY...GUSTS TO 25-30 KTS CURRENTLY OBSERVED OVER
MOST OF MARINE AREA...WITH PRE-FRONTAL WESTERLY WINDS SRN
SECTIONS...AND POST-FRONTAL NORTHERLY WINDS NRN SECTIONS. CAA SURGE
WILL CONTINE TO SPREAD S NEXT FEW HOURS...AND STRONGER GUST
POTENTIAL WILL CONTINUE UNTIL MID MORNING...THUS WILL CONTINUE SCA
ALL WATERS UNTIL 10 AM. PERIOD OF SUB-SCA WINDS EXPECTED LATE
MORNING INTO AFTN...THEN SECONDARY CAA SURGE LIKELY TO PRODUCE GUSTS
TO AROUND 25 KT OUTER WATERS TONIGHT.

BLEND OF WW3...SWAN AND PREVIOUS FCST USED FOR SEAS. SOME HEIGHTS TO
AROUND 6 FT OUTER PORTIONS OF NRN WATERS WITH CAA SURGE THIS
MORNING...OTRW MAINLY 3-5 FT.

LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 245 AM WED...NW FLOW WILL CONTINUE THU AS UPPER TROUGH
CONTINUES TO MOVE OFF THE EAST COAST AND HIGH PRESSURE TO THE NW
BUILDS OVER THE REGION. WINDS AND SEAS WILL SLOWLY SUBSIDE THROUGH
THU...THOUGH EARLY THU AM COULD STILL SEE SOME GUSTS TO 25KT ESP
FOR NORTH OF OCRACOKE. FLOW WILL CONTINUE TO SLOWLY VEER FRI AND
FRI NIGHT...BECOMING LIGHT AND S/SE AS HIGH PRESSURE BUILDS OVER
THE WATERS. HIGH WILL MOVE OFFSHORE SAT...WITH MODERATE S/SW FLOW
RETURNING FOR THE WEEKEND. SWLY FLOW CONTINUES SUN BUT INCREASES
TO AROUND 15-20 KT WITH HIGHER GUSTS AS A GRADIENTS TIGHTEN WITH A
SYSTEM PASSING WELL TO THE NORTH. SEAS EXPECTED TO BE AOB 4 FT FRI
AND SAT...THEN BUILD TO AROUND 3-6 FT SUN AS SWLY FLOW INCREASES.

&&

.FIRE WEATHER...
AS OF 100 AM WEDNESDAY...NO CHANGES. COOLER TEMPS AND SOME CLOUD
COVER IN AFTN WILL KEEP RH AND WINDS JUST OUTSIDE OF CRITICAL
RANGE. SPS IS OUT FOR INCREASED FIRE DANGER IN LIEU OF POSTING
ANOTHER RED FLAG WARNING.

PROLONGED DRY CONDITIONS ARE EXPECTED OVER EASTERN NORTH CAROLINA
WITH NO SIGNIFICANT RAINFALL EXPECTED DURING THE NEXT 7 DAYS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FREEZE WARNING FROM 2 AM TO 9 AM EDT THURSDAY FOR NCZ029-
     044>046-079>081-090>094-098.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JAC/JBM
SHORT TERM...JBM
LONG TERM...SK/CQD
AVIATION...JAC/JBM/CQD
MARINE...JAC/JBM/CQD
FIRE WEATHER...
Hazardous weather outlook, Apr 11, 5:21 AM EDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
521 AM EDT WED APR 11 2012

NCZ029-044>046-079>081-090>094-098-120930-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-
LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
521 AM EDT WED APR 11 2012

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

LOW HUMIDITIES AND GUSTY NORTHWEST WINDS WILL LEAD TO INCREASED
FIRE DANGER TODAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

TEMPERATURES NEAR FREEZING ARE POSSIBLE EARLY THURSDAY.
TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES WARMER THURSDAY
NIGHT AND EARLY FRIDAY MORNING...BUT WIDESPREAD FROST WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-120930-
OUTER BANKS DARE-OUTER BANKS HYDE-
521 AM EDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

LOW HUMIDITIES AND GUSTY NORTHWEST WINDS WILL LEAD TO INCREASED
FIRE DANGER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ047-095-120930-
MAINLAND DARE-CARTERET-
521 AM EDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

LOW HUMIDITIES AND GUSTY NORTHWEST WINDS WILL LEAD TO INCREASED
FIRE DANGER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PATCHY FROST WILL BE POSSIBLE LATE THURSDAY NIGHT AND EARLY FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:05 PM EDTSpecial Weather StatementMHXBeaufort, Dare, Greene, Hyde, Martin, Pitt and 2 more55 min
Apr 10, 11:13 PM EDTSpecial Marine WarningMHX47 min
Apr 11, 12:02 AM EDTSpecial Weather StatementMHXBeaufort, Dare, Martin, Pitt, Tyrrell, Washington58 min
Apr 11, 1:10 AM EDTSpecial Weather StatementMHXDare50 min
Apr 11, 4:46 AM EDTFreeze WatchMHXBeaufort, Duplin, Greene, Hyde, Jones, Lenoir and 5 more9 hr
Apr 11, 3:09 PM EDTSmall Craft AdvisoryMHX21 hr

Nearby

Freeze Warnings in North Carolina, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.